Hail, Lea
- When
- April 19, 2:30 PM MST
- Where
- Lea County, 5 mi NE of Lovington
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.983, -103.283
Penny to nickel size hail was reported northeast of the Lovington.
Two severe thunderstorms developed along a dryline and affected parts of the Lea County during the late afternoon of the 19th. Large hail up to the size of quarters resulted from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Two severe thunderstorms developed along a dryline and affected parts of the Lea County during the late afternoon of the 19th. Large hail up to the size of quarters resulted from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 12:58 PM MST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT MON APR 19 2004 .SHORT TERM... LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W 50+ SFC DEWPTS AS FAR W AS KATS/KCNM. THIS AM/S CLOUD COVER CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND STRONG AFTERNOON HEATING. MEANWHILE...WV IMAGERY/MODELS ADVERTISE PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN ZONES. WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING... BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL MSTR. THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY PROGGED H85 LLJ. FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL. PAST RUNS/MODEL INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON TEMPS. .LONG TERM... BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF. MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY. AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE. DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING ACRS WRN U.S.. && .FIRE WEATHER... SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP... ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000 FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 86 54 84 / 20 0 0 0 CARLSBAD NM 57 88 50 84 / 20 0 0 0 DRYDEN TX 62 85 58 85 / 20 0 0 0 FORT STOCKTON TX 62 90 55 87 / 20 0 0 0 GUADALUPE PASS TX 57 81 53 78 / 0 0 0 0 HOBBS NM 56 87 50 84 / 20 0 0 0 MARFA TX 51 83 45 80 / 20 0 0 0 MIDLAND INTL AIRPORT TX 60 87 54 85 / 20 0 0 0 ODESSA TX 61 88 54 85 / 20 0 0 0 WINK TX 61 92 54 91 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON APR 19 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY EAST OF AN ARTESIA TO CANDELARIA LINE. A FEW STORMS MAY BE SEVERE... ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL. LARGE HAIL WILL BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 hail. Local standard time, as filed.
Penny to nickel size hail was reported northeast of the Lovington.
Penny to quarter size hail was reported near Eunice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392565, 5392566.